Yellow, blue and red prescription drug capsules.

Potential under-recognised risk of harm from the use of propranolol

Summary

The national investigation

This patient safety investigation explores the under recognised toxicity of propranolol in overdose.

Propranolol is used to treat medical conditions including migraine, cardiovascular problems and the physical effects of anxiety.

There has been a steady rise in the number of propranolol prescriptions issued to NHS patients. Between 2012 and 2017 there was a 33% increase in the number of deaths reported as being linked to propranolol overdose. In 2017, 52 deaths were recorded as linked to propranolol overdose.


Reference event

The reference event in this national investigation centres on Emma, a 24-year old woman.

Emma took an overdose of both propranolol and citalopram (an anti-depressant). She called an ambulance, but her condition quickly worsened. Despite resuscitation efforts from both paramedics and medical staff in the hospital she was transferred to, Emma sadly died.


Investigation summary

The investigation looks at awareness of the toxicity of propranolol, ambulance response to overdose calls, and the treatment of patients who have overdosed.

Our safety recommendations focus on:

  • Updating clinical guidance (NICE) and the UK’s pharmaceutical reference source (the British National Formulary) on use of propranolol and highlighting the toxicity in overdose.
  • National organisations supporting their staff membership to understand the risks when prescribing propranolol to certain patients.
  • Improving the clinical oversight in ambulance control rooms and the treatment/transfer guidance for ambulance staff for propranolol/beta blocker overdose.